Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

May 1, 20125 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at May 1, 2012, 4:41 AM CDT for 5 counties in Minnesota. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2012, 4:41 AM CDT (09:41 UTC)
Expired
May 1, 2012, 6:00 AM CDT
In force
79 min
Issued by
NWS Twin Cities, MN

Counties Douglas County, MN, Morrison County, MN, Pope County, MN, Stevens County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 163 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

535 
WWUS83 KMPX 010941
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
441 AM CDT TUE MAY 1 2012

MNZ041>044-047>050-011100-
BENTON-DOUGLAS-MILLE LACS-MORRISON-POPE-STEARNS-STEVENS-TODD-
441 AM CDT TUE MAY 1 2012

...THUNDERSTORMS MOVING ACROSS DOUGLAS...MORRISON...POPE...STEARNS...STEVENS 
AND TODD COUNTIES THROUGH 600 AM CDT...

AT 432 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A FEW STRONG
THUNDERSTORMS FROM ALEXANDRIA TO GLENWOOD. THESE STORMS WERE MOVING EAST 
AT 30 MPH AND COULD AFFECT LONG PRAIRIE AND LITTLE FALLS. 

HAIL UP TO NICKEL SIZE AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
ACTIVITY. ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS CENTRAL MINNESOTA 
THROUGH 6 AM AND TRACK FROM ALEXANDRIA TOWARD LITTLE FALLS.

LAT...LON 4616 9436 4616 9382 4620 9380 4620 9379
      4582 9378 4547 9617 4577 9611 4577 9577
      4612 9576 4611 9516 4623 9516 4624 9439
TIME...MOT...LOC 0936Z 257DEG 28KT 4596 9526

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 1, 4:03 AM CDT, 38 minutes earlier.

Area forecast discussion, May 1, 4:03 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
403 AM CDT TUE MAY 1 2012

.DISCUSSION...

TODAY AND TONIGHT...SFC ANALYSIS HAS A LOW PRES CENTER OVER THE
WRN DAKOTAS WITH A WEAK SFC TROUGH EXTENDING ESE THRU SD INTO FAR
SW MN. ALOFT...A FAIRLY PROGRESSIVE WSW-ESE UPPER FLOW IS IN PLACE
WITH THE UPPER JET STREAKING OVER THE DAKOTAS INTO NRN MN.
SCATTERED LGT-MOD SHOWERS ARE PROGRESSING EWD THROUGH CENTRAL MN
INTO NW WI THIS MRNG ALONG A BAND OF HEIGHTENED LOW LEVEL MOISTURE
CONVERGENCE AND ISENTROPIC LIFT NEAR THE SFC TROUGH. THESE SHOWERS
WILL GRADUALLY LIFT N AS THE TROUGH DEVELOPS INTO A WMFNT THAT
WILL LIFT N THROUGH MN AND WI. PRONOUNCED SLY SFC FLOW WILL BECOME
FURTHER ENHANCED DUE TO THIS FEATURE...WHICH WILL BRING IN
ADDITIONAL LOW LEVEL MOISTURE WHICH WILL INCREASE INSTABILITY ALONG
WITH STRONGER LOW- TO MID- LEVEL FLOW WHICH WILL INCREASE SHEAR.
THERE IS SOME MODEL DISCREPANCY AS TO HIGH IDEALLY THE MOISTURE
INCREASE WILL TIME WITH THE GREATER SHEAR AT H85-H70...BUT THE
BOTTOM LINE IS THAT THE INGREDIENTS ARE COMING TOGETHER FOR WHAT
COULD PRODUCE SEVERE THUNDERSTORMS THIS EVENING THROUGH THE EARLY
MORNING HOURS...PARTICULARLY OVER WRN AND NRN PORTIONS OF THE WFO
MPX CWFA. DEWPOINTS WILL RISE INTO THE UPPER 50S AND LWR
60S...PUSHING SBCAPES INTO THE 1000-2000 J/KG RANGE. OF PARTICULAR
NOTE IS INCREASING HELICITIES NEAR THE WMFNT BOUNDARY LATER
TODAY...WHICH WHEN ALIGNED WITH GREATEST INSTABILITY PUTS THE
HIGHEST TORNADO THREAT INTO CENTRAL MN /OR FAR NRN PORTIONS OF THE
MPX CWFA/. THE THREAT FOR LARGE HAIL/DMGG WINDS COMES LATER THIS
EVENING AND TONIGHT AS STORMS LOOK TO TAKE ON A QLCS-TYPE
STRUCTURE AND PROGRESS EWD THROUGH CENTRAL-SRN MN INTO FAR WRN WI.
WITH LEFTOVER INSOLATION AVAILABLE ALONG WITH GENERALLY WEAK
CAPPING THROUGHOUT THE DAY...WRN PORTIONS OF THE CWFA LOOK TO BE
MOST SUSCEPTIBLE TO SEVERE WX. HENCE...HAVE INCLUDED SEVERE WX
WORDING IN BOTH TEXT AND GRAPHICAL PRODUCTS FOR THESE AREA.
CONFIDENCE DROPS IN SEVERE WX POTENTIAL FOR THE ERN HALF OF THE
AREA...INCLUDING THE TWIN CITIES METRO...BUT IT IS CERTAINLY A
NON-ZERO THREAT. AS FOR TEMPERATURES...THE WMFNT LIFTING N WILL
ALLOW HIGHS TO CLIMB TO THE 70-80 DEGREE RANGE AND THIS WILL BE
FOLLOWED BY QUITE THE MILD NIGHT TONIGHT WITH LOWS IN THE MID 50S
TO MID 60S.

WEDNESDAY AND THURSDAY...SHOWERS AND TSTMS WILL LIKELY BE ONGOING
AT THE START OF THE PERIOD AS THE WMFNT WILL BE WELL N OF THE MPX
CWFA WITH ITS ASSOCIATED CDFNT SHIFTING E FROM THE ERN DAKOTAS
INTO WRN MN. THOUGH THERE IS SOME CONCERN THAT ANY ONGOING TSTMS
COULD ROB ENERGY FOR LATER STORMS...THE PREVAILING THINKING IS
THAT SUFFICIENT INSTABILITY WILL BE AVAILABLE LATER IN THE DAY
WITHIN AN ENVIRONMENT THAT WILL FEATURE STEEP LAPSE RATES AND
CONTINUED HEIGHTENED SHEAR. THIS SHOULD ALLOW ADDITIONAL TSTMS TO
SPARK WED AFTN AND EVENING...WITH A CONTINUED THREAT OF SEVERE
TSTMS. ENHANCING THE THREAT FOR SERN MN INTO WRN WI WILL BE THAT
THE CDFNT LOOKS TO STALL OUT WED AND WED NIGHT...ALLOWING A
PATHWAY FOR TSTMS TO DRIFT ENE THROUGH THE PERIOD. THE CDFNT WILL
DROP S OF THE AREA BY THU MRNG...BRINGING TO AN END THE THREAT FOR
SEVERE WX BUT THERE STILL LOOKS TO BE GENERIC TSTMS FOR THE AREA.
EVEN WITH THE LOSS OF STRONGER DYNAMICS...ELEVATED INSTABILITY
WILL STILL BE PRESENT WITH HIGHS IN THE LOW-MID 70S AND DEWPOINTS
APPROACHING 60.

FRIDAY THROUGH MONDAY...THE UNSETTLED PATTERN WILL CONTINUE
THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS SEVERAL MID- AND
UPPER- LEVEL DISTURBANCES ALONG WITH A LINGERING NEARBY FRONT
WITHIN A CONTINUED MOIST/UNSTABLE ENVIRONMENT. THIS WILL PRODUCE
PERIODS OF SHWRS/TSTMS THROUGHOUT THE PERIOD. TEMPERATURES WILL
TAKE A NOTICEABLE DROP OVER THE WEEKEND AS UPPER LEVEL FLOW SHIFTS
TO MORE NW-SE...BRINGING IN HIGHS THAT WILL FALL BACK TO THE LOW-
MID 60S FOR THE START OF NEXT WEEK AND LOWS THAT DROP TO THE 40S.

&&

.AVIATION... /06Z TAF ISSUANCE/
AN ELONGATED AREA OF LOW PRESSURE STRETCHES FROM EASTERN MONTANA
INTO THE SOUTHERN PLAINS. THIS SYSTEM WILL CONTINUE TO MOVE EAST
OVER THE UPPER MIDWEST BY TUESDAY EVENING. THE LATEST SATELLITE
IMAGERY SHOWED SOME MID/HIGH CLOUDS ADVANCING AHEAD OF IT...INTO THE
UPPER MIDWEST. RADAR COMPOSITES SHOWED A COUPLE OF AREAS OF SHOWERS
AND ISOLATED THUNDERSTORMS OVER THE EASTERN DAKOTAS...AND THESE
SHOWERS AND STORMS WILL CONTINUE TO DEVELOP OVER WESTERN AND CENTRAL
MN DURING THE OVERNIGHT HOURS. WEATHER CONDITIONS WILL REMAIN VFR
THROUGH THE BALANCE OF THE NIGHT. SFC WINDS LATER TONIGHT AND
TUESDAY WILL INCREASE OUT OF SOUTH AT 15 TO 25 KNOTS. A WARM FRONT
WILL LIFT NORTH OVER WEST CENTRAL AND SOUTH CENTRAL MN BY MID
AFTERNOON TUESDAY. STRONG THUNDERSTORMS ARE POSSIBLE LATE AFTERNOON
AND EVENING OVER MUCH OF THE FORECAST AREA. CLOUDS ASSOCIATED WITH
MORNING SHOWERS WILL SLOW THE DESTABILIZATION OF THE ATMOSPHERE OVER
THE AREA EARLIER IN THE AFTERNOON. CEILINGS AND VISIBILITIES
LOWERING TO MARGINAL VFR AND POSSIBLY IFR CONDITIONS IN
THUNDERSTORMS... ESPECIALLY BETWEEN 400 PM AND 900 PM.

KMSP...MID/HIGH CLOUDS INCREASING OVER THE AREA OVERNIGHT. SFC WINDS
BECOMING SOUTHERLY AND INCREASING TO 10 TO 15 KNOTS. AN ISOLATED
SHOWER
DEVELOPING AFTER 500 AM TUESDAY. THE THREAT OF THUNDERSTORMS WILL
BECOME MORE FAVORABLE DURING THE LATE AFTERNOON AND EVENING
TUESDAY...AS AIRMASS DESTABILIZE. WEATHER CONDITIONS WILL REMAIN VFR
FOR THE MOST PART...EXCEPT TUESDAY EVENING...CONDITIONS LIKELY
LOWERING TO MVFR OR IFR IN STRONG THUNDERSTORMS.

OUTLOOK...
TUESDAY NIGHT...MVFR-IFR WITH TSRA LIKELY.
WEDNESDAY...VFR/MVFR WITH -TSRA POSSIBLE.
THURSDAY...VFR/MVFR WITH -TSRA POSSIBLE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPC/JPR
Hazardous weather outlook, May 1, 4:19 AM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 AM CDT TUE MAY 1 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
020930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
419 AM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER
CENTRAL AND WESTERN MINNESOTA...THEN GRADUALLY TRANSITION EAST
INTO EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN TONIGHT. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE PRIMARY
HAZARDS BEING LARGE HAIL AND DAMAGING WINDS ALONG WITH A SECONDARY
HAZARD OF ISOLATED TORNADOES. THE TORNADO HAZARD WILL BE CONFINED
TO MAINLY ALONG AND NORTH OF INTERSTATE 94 WHILE THE SEVERE THREAT
OVERALL WILL BE GREATER ALONG AND WEST OF INTERSTATE 35. BEST
TIMING FOR SEVERE WEATHER WILL BE AFTER 7 PM CDT AND LASTING
THROUGH THE EARLY MORNING HOURS.

MONITOR NOAA WEATHER RADIO OR TUNE INTO LOCAL MEDIA OUTLETS FOR
THE LATEST INFORMATION...FORECASTS AND WARNINGS ON THIS
POTENTIALLY DANGEROUS SITUATION. ENSURE THAT THE WARNING ALARM
FEATURE ON YOUR NOAA WEATHER RADIO IS TURNED ON AND BE SURE TO
STAY INFORMED IF PARTICIPATING IN ANY OUTDOOR ACTIVITIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE ONGOING WEDNESDAY MORNING AND THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THIS ACTIVITY. THE
PRIMARY HAZARDS ARE LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS ARE FORECAST EACH DAY THURSDAY ON
THROUGH THE WEEKEND. THERE DOES NOT APPEAR TO BE AN ORGANIZED
SEVERE THUNDERSTORM THREAT WITH THIS ACTIVITY BUT THERE IS A
SMALL CHANCE THAT ISOLATED THUNDERSTORMS COULD PRODUCE HAIL OR
STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING
THROUGH EARLY WEDNESDAY MORNING.

In the hours before

Special weather statement, May 1, 4:41 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
441 AM CDT TUE MAY 1 2012

MNZ041>044-047>050-011100-
BENTON-DOUGLAS-MILLE LACS-MORRISON-POPE-STEARNS-STEVENS-TODD-
441 AM CDT TUE MAY 1 2012

...THUNDERSTORMS MOVING ACROSS DOUGLAS...MORRISON...POPE...STEARNS...STEVENS
AND TODD COUNTIES THROUGH 600 AM CDT...

AT 432 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A FEW STRONG
THUNDERSTORMS FROM ALEXANDRIA TO GLENWOOD. THESE STORMS WERE MOVING EAST
AT 30 MPH AND COULD AFFECT LONG PRAIRIE AND LITTLE FALLS.

HAIL UP TO NICKEL SIZE AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
ACTIVITY. ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS CENTRAL MINNESOTA
THROUGH 6 AM AND TRACK FROM ALEXANDRIA TOWARD LITTLE FALLS.

LAT...LON 4616 9436 4616 9382 4620 9380 4620 9379
      4582 9378 4547 9617 4577 9611 4577 9577
      4612 9576 4611 9516 4623 9516 4624 9439
TIME...MOT...LOC 0936Z 257DEG 28KT 4596 9526

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:12 PM CDTSevere Thunderstorm WarningMPXPope, Stearns33 min
May 1, 4:40 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright35 min
May 1, 4:43 PM CDTSevere Thunderstorm WarningMPXPope, Stearns47 min
May 1, 4:46 PM CDTTornado WarningMPXPope, Stearns44 min
May 1, 5:07 PM CDTTornado WarningMPXSherburne, Stearns, Wright38 min
May 1, 5:08 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine67 min
May 1, 5:09 PM CDTTornado WarningMPXStearns36 min
May 1, 5:17 PM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine32 min
May 1, 5:23 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns37 min
May 1, 5:38 PM CDTTornado WarningMPXSherburne37 min
May 1, 5:44 PM CDTTornado WarningMPXBenton, Sherburne, Stearns46 min
May 1, 6:08 PM CDTSevere Thunderstorm WarningMPXRedwood52 min
May 1, 6:14 PM CDTSevere Thunderstorm WarningMPXIsanti, Sherburne46 min
May 1, 6:25 PM CDTTornado WarningMPXBenton, Sherburne35 min
May 1, 6:43 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood62 min
May 1, 6:56 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne34 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.